DOI: https://dx.doi.org/10.18203/2319-2003.ijbcp20222750
Published: 2022-10-27

A case of severe bone-marrow suppression due to azathioprine in a patient of kidney transplant

Rohit Kumar Singh, Sandeep Guleria, Rani Indira Sinha

Abstract


Azathioprine is one of the triple therapy immunosuppressive agents used in patients of renal transplant. Azathioprine is being used successfully in majority of patients of renal graft. But one of the dreaded complications caused by it is severe bone-marrow suppression. Here I am reporting a case of severe, life- threatening bone-marrow suppression in a 30 years old male patient of renal transplant. The case is very important and attention is needed to be given by health care professionals and by clinicians. The patient underwent renal transplant surgery in Indraprastha Apollo hospital, New Delhi. The patient was on immunosuppressive agents: prednisolone, cyclosporine and mycophenolate mofetil. After 10 months of renal transplant surgery, the patient was switched over azathioprine due to complains of GI upset due to mycophenolate mofetil. In initial 2 months there was moderate bone-marrow suppression, but afterwards there was severe bone-marrow suppression. Lastly TLC reached 300 /mm3 and Hb was 3.8 g/dL and that was life-threatening condition. The patient was managed in ICU with inj. Grafeel under strict hygienic conditions. The patient was recovered successfully with necessary conservative managements during admission. In my case, causality of azathioprine was “definite/ certain” as per Narenjo scale. Seriousness of the reaction was “life- threatening”.


Keywords


Azathioprine, Bone-marrow suppression, Renal transplant

Full Text:

PDF

References


Ramos EL, Tilney NL, Ravenscraft MD. Clinical aspects of renal transplantation. In: Brenner and Rector, editors. The kidney, 3rd ed. Philadelphia: WB Saunders and Co. 1991:2361-407.

Sakhuja V, Kalra OP, Verma S, Chugh KS, Azathioprine induced bone-marrow suppression. Abstract 4D 0108, Asia Pacific Congress of Nephrol. 1992.

Anderson RJ, Schafer LA, Olin DB, Eickhaff TC. Infectious risk factors in immunosuppressed host. Am J Med. 1973;54:453-9.

Walker RG, d'Apice AJ. Azathioprine and steroids. In: Morris PJ, editor. Kidney transplantation. Philadelphia. 1988.

Hasslein HC, Pierce JC, Lee HM, Hume DM. Leucopenia and azathioprine management in renal homotransplantatation. Surgery. 1972;71:598-604.

McGrath, Ibels LS, Raik E. Erythroid toxicity of azathioprine. Quart J Med (New series). 1975;173:57-63.

Pollock R, Nishikawa RA, Mozes MF, Johnson O. Azathioprine induced leucopenia- clinical significance in renal transplantatation. J Surg Res. 1980;29:258-63.